Existence and stability of periodic orbits of periodic difference equations with delays

Ziyad Alsharawi, James Angelos, Saber Elaydi

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

In this paper, we investigate the existence and stability of periodic orbits of the p-periodic difference equation with delays x(n) = f(n - 1, x(n-k)). We show that the periodic orbits of this equation depend on the periodic orbits of p autonomous equations when p divides k. When p is not a divisor of k, the periodic orbits depend on the periodic orbits of gcd(p, k) nonautonomous p/gcd(p, k)-periodic difference equations. We give formulas for calculating the number of different periodic orbits under certain conditions. In addition, when p and k are relatively prime integers, we introduce what we call the pk-Sharkovsky's ordering of the positive integers, and extend Sharkovsky's theorem to periodic difference equations with delays. Finally, we characterize global stability and show that the period of a globally asymptotically stable orbit must be divisible by p.

Original languageEnglish
Pages (from-to)203-217
Number of pages15
JournalInternational Journal of Bifurcation and Chaos
Volume18
Issue number1
DOIs
Publication statusPublished - Jan 2008

Fingerprint

Convergence of numerical methods
Difference equations
Difference equation
Periodic Orbits
Orbits
Relatively prime
Integer
Globally Asymptotically Stable
Divisible
Global Stability
Divisor
Divides
Orbit
Theorem

Keywords

  • Global stability
  • Periodic difference equations
  • Periodic orbits
  • Sharkovsky's theorem

ASJC Scopus subject areas

  • General
  • Applied Mathematics

Cite this

Existence and stability of periodic orbits of periodic difference equations with delays. / Alsharawi, Ziyad; Angelos, James; Elaydi, Saber.

In: International Journal of Bifurcation and Chaos, Vol. 18, No. 1, 01.2008, p. 203-217.

Research output: Contribution to journalArticle

Alsharawi, Ziyad ; Angelos, James ; Elaydi, Saber. / Existence and stability of periodic orbits of periodic difference equations with delays. In: International Journal of Bifurcation and Chaos. 2008 ; Vol. 18, No. 1. pp. 203-217.
@article{1b1dc43cab5b40e08eee92c0a70c1ae0,
title = "Existence and stability of periodic orbits of periodic difference equations with delays",
abstract = "In this paper, we investigate the existence and stability of periodic orbits of the p-periodic difference equation with delays x(n) = f(n - 1, x(n-k)). We show that the periodic orbits of this equation depend on the periodic orbits of p autonomous equations when p divides k. When p is not a divisor of k, the periodic orbits depend on the periodic orbits of gcd(p, k) nonautonomous p/gcd(p, k)-periodic difference equations. We give formulas for calculating the number of different periodic orbits under certain conditions. In addition, when p and k are relatively prime integers, we introduce what we call the pk-Sharkovsky's ordering of the positive integers, and extend Sharkovsky's theorem to periodic difference equations with delays. Finally, we characterize global stability and show that the period of a globally asymptotically stable orbit must be divisible by p.",
keywords = "Global stability, Periodic difference equations, Periodic orbits, Sharkovsky's theorem",
author = "Ziyad Alsharawi and James Angelos and Saber Elaydi",
year = "2008",
month = "1",
doi = "10.1142/S0218127408020239",
language = "English",
volume = "18",
pages = "203--217",
journal = "International Journal of Bifurcation and Chaos in Applied Sciences and Engineering",
issn = "0218-1274",
publisher = "World Scientific Publishing Co. Pte Ltd",
number = "1",

}

TY - JOUR

T1 - Existence and stability of periodic orbits of periodic difference equations with delays

AU - Alsharawi, Ziyad

AU - Angelos, James

AU - Elaydi, Saber

PY - 2008/1

Y1 - 2008/1

N2 - In this paper, we investigate the existence and stability of periodic orbits of the p-periodic difference equation with delays x(n) = f(n - 1, x(n-k)). We show that the periodic orbits of this equation depend on the periodic orbits of p autonomous equations when p divides k. When p is not a divisor of k, the periodic orbits depend on the periodic orbits of gcd(p, k) nonautonomous p/gcd(p, k)-periodic difference equations. We give formulas for calculating the number of different periodic orbits under certain conditions. In addition, when p and k are relatively prime integers, we introduce what we call the pk-Sharkovsky's ordering of the positive integers, and extend Sharkovsky's theorem to periodic difference equations with delays. Finally, we characterize global stability and show that the period of a globally asymptotically stable orbit must be divisible by p.

AB - In this paper, we investigate the existence and stability of periodic orbits of the p-periodic difference equation with delays x(n) = f(n - 1, x(n-k)). We show that the periodic orbits of this equation depend on the periodic orbits of p autonomous equations when p divides k. When p is not a divisor of k, the periodic orbits depend on the periodic orbits of gcd(p, k) nonautonomous p/gcd(p, k)-periodic difference equations. We give formulas for calculating the number of different periodic orbits under certain conditions. In addition, when p and k are relatively prime integers, we introduce what we call the pk-Sharkovsky's ordering of the positive integers, and extend Sharkovsky's theorem to periodic difference equations with delays. Finally, we characterize global stability and show that the period of a globally asymptotically stable orbit must be divisible by p.

KW - Global stability

KW - Periodic difference equations

KW - Periodic orbits

KW - Sharkovsky's theorem

UR - http://www.scopus.com/inward/record.url?scp=43949114849&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=43949114849&partnerID=8YFLogxK

U2 - 10.1142/S0218127408020239

DO - 10.1142/S0218127408020239

M3 - Article

AN - SCOPUS:43949114849

VL - 18

SP - 203

EP - 217

JO - International Journal of Bifurcation and Chaos in Applied Sciences and Engineering

JF - International Journal of Bifurcation and Chaos in Applied Sciences and Engineering

SN - 0218-1274

IS - 1

ER -